Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Jackson, MS

May 23, 2018Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 23, 2018, 7:58 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 7:58 PM CDT (00:58 UTC)
Expired
May 23, 2018, 9:23 PM CDT
In force
85 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 13 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:10 PM CDTHEAVY RAIN 2.692 Ese Flowood, MSTHE BULK OF THIS RAIN FELL IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WGUS54 KJAN 240058
FFWJAN
MSC049-121-240300-
/O.NEW.KJAN.FF.W.0034.180524T0058Z-180524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
758 PM CDT WED MAY 23 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Rankin County in central Mississippi...
  East central Hinds County in central Mississippi...

* Until 1000 PM CDT.

* At 758 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Brandon, Flowood and Fannin. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3228 9009 3228 9015 3230 9024 3237 9019
      3240 9013 3240 9007 3242 9007 3242 9006
      3243 9007 3245 9003 3241 8990 3224 8998

$$

JM
1 follow-up statement
270 
WGUS74 KJAN 240223
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
923 PM CDT WED MAY 23 2018

MSC049-121-240233-
/O.CAN.KJAN.FF.W.0034.000000T0000Z-180524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Hinds MS-
923 PM CDT WED MAY 23 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RANKIN AND EAST CENTRAL HINDS
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3228 9009 3228 9015 3230 9024 3237 9019
      3240 9013 3240 9007 3242 9007 3242 9006
      3243 9007 3245 9003 3241 8990 3224 8998

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:41 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 23, 2:41 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Wed May 23 2018

.DISCUSSION...

Today and Tonight...Not to sound like a broken record, but the warm
and humid conditions will persist across the ArkLaMiss through the
forecast period.  Convection from this afternoon will continue to
develop through early evening, before gradually beginning to
dissipate after sunset and daytime heating wanes.  With such a
deeply moist and unstable airmass over the region, a few strong
storms are possible during the rest of the afternoon, with an
isolated storm potentially reaching severe limits.  Gusty winds will
be the primary concern with such storms, but small hail can't be
ruled out.  Frequent cloud to ground lightning strikes and very
heavy downpours can both be expected.

Scattered clouds will linger across a good portion of the forecast
area overnight.  While I won't rule out a stray shower during the
overnight hours, it currently looks like most of the activity will
have subsided by midnight.  Overnight lows will remain on par with
those observed the past several night, as they fall into the upper
60s to lower 70s.

Currently, Thursday looks to yet again be a carbon copy of the
previous day.  Highs will warm to around 90 under partly to mostly
cloudy skies.  As the warming ensues and our atmosphere further
destabilizes, scattered to numerous showers and storms will begin
developing across the forecast area.  As we've seen the past few
days, a few strong storms look possible, with an isolated storm
reaching severe limits not entirely out of the question. /19/

.Thursday night through Tuesday: The primary focus will be for a
summer like pattern with scattered convection until we get to the
weekend into early next week for a subtropical or tropical like
disturbance tracking from the northern gulf.

There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will from
around 1.8 inches until we get into the later half of the weekend
into early next week with amounts exceeding 2 inches. For Thursday
into Friday look for scattered convection during the heat of the day
which will decrease some the evening. This will change as we get
richer moisture coming out of the gulf with the subtropical or
tropical feature settling in the northern gulf. Expect thunderstorm
coverage to increase and to last through the night during the
weekend into early next week. With daytime heating, good instability
and light flow through the atmospheric column isolated strong to
severe storms will be possible with some microburst potential for
gusty winds. Also with light flow could also get slow moving storms
with locally heavy rainfall, esp when they train over the same area
for flash flooding issues. As far as the gulf disturbance is concern
models and their ensembles have a range of solutions from landfall
off the southeast Louisiana coast to northwest Florida. If it goes a
more eastern route we will be less affected by any heavy rainfall,
and vice versa if the route goes closer to the area we could get
more effected by heavy rainfall. WPC has the low pressure
disturbance making landfall on the Southeast Louisiana coast and
tracks it west across Southern Louisiana. NHC projects a 60 percent
chance of the system becoming a tropical depression in 5 days in the
northern gulf. We will continue to monitor this system in future
model runs.

Daily highs will be in the 80s. Nightly lows will be around the
middle 60s to the lower 70s. Adjusted for higher pops over the
weekend into early next week going toward WPC guidance on the low
track./17/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous showers and storms are expected across the
area this afternoon and early evening.  Although VFR flight
categories will prevail at sites through much of the forecast
period, degraded ceilings and/or visibilities from convection
observed on-station will result in categories briefly falling to
MVFR/IFR status.  Gusty winds and small hail will be possible with
the most intense storms.  Frequent lightning strikes and heavy
downpours will accompany all of today's activity.  Surface winds
will be from the east northeast around 5 knots.  These will become
light to calm overnight into Thursday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  31  53  32  63
Meridian      69  88  68  87 /  29  51  34  70
Vicksburg     71  89  70  88 /  28  57  28  51
Hattiesburg   68  88  68  87 /  40  63  34  73
Natchez       70  88  69  87 /  25  63  32  54
Greenville    71  89  71  88 /  22  34  22  44
Greenwood     70  89  70  88 /  22  34  22  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
212 PM CDT Wed May 23 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
212 PM CDT Wed May 23 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 23, 6:55 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT WED MAY 23 2018

MSZ047-053-240030-
Warren MS-Claiborne MS-
655 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAIBORNE AND SOUTH
CENTRAL WARREN COUNTIES UNTIL 730 PM CDT...

At 654 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yokena, or 18 miles south of Vicksburg, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Claiborne
and south central Warren Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 9105 3210 9103 3212 9103 3214 9100
      3216 9100 3216 9102 3219 9101 3212 9085
      3195 9088 3194 9100 3201 9108
TIME...MOT...LOC 2354Z 183DEG 5KT 3208 9098

JM
Special weather statement, May 23, 7:01 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT WED MAY 23 2018

MSZ043-048-049-240045-
Hinds MS-Rankin MS-Madison MS-
701 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...EAST CENTRAL HINDS AND
SOUTHEASTERN MADISON COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pisgah, or 11 miles southeast of Canton, moving southwest at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Goshen Springs around 710 PM CDT.
  Fannin around 720 PM CDT.
  Pearl, Brandon, Flowood and Monterey around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 9044 3261 8993 3253 8977 3248 8976
      3208 8983
TIME...MOT...LOC 0001Z 029DEG 21KT 3250 8989

BYB
Special weather statement, May 23, 7:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED MAY 23 2018

MSZ056-057-240030-
Smith MS-Jasper MS-
703 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND
NORTHEASTERN SMITH COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Raleigh, or 18 miles northwest of Stringer, moving south at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Raleigh around 720 PM CDT.

Other locations impacted by this storm include Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 8957 3222 8956 3222 8943 3219 8931
      3181 8924
TIME...MOT...LOC 0002Z 353DEG 7KT 3206 8948

JM
Special weather statement, May 23, 7:13 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
713 PM CDT WED MAY 23 2018

LAZ015-016-023-025-240045-
Tensas LA-Madison LA-Richland LA-Franklin LA-
713 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS...MADISON...
RICHLAND AND FRANKLIN PARISHES UNTIL 745 PM CDT...

At 712 PM CDT, Meteorologists were tracking several strong
thunderstorms near in Tensas... Madison...Richland and Franklin
Parishes.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 9201 3245 9194 3249 9193 3254 9144
      3254 9120 3227 9118 3206 9124 3208 9192
      3209 9187 3217 9190 3218 9194 3217 9198
      3220 9198 3219 9201 3225 9199 3228 9200
      3228 9203
TIME...MOT...LOC 0012Z 353DEG 6KT 3228 9153

JM
Special weather statement, May 23, 7:45 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
745 PM CDT WED MAY 23 2018

LAZ016-025-240130-
Tensas LA-Madison LA-
745 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS AND
SOUTHWESTERN MADISON PARISHES UNTIL 830 PM CDT...

At 744 PM CDT, Meteorologists were tracking a strong thunderstorm
near Somerset, or 16 miles southwest of Tallulah. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Newlight around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 9154 3222 9152 3224 9152 3224 9153
      3231 9140 3235 9115 3216 9119 3200 9137
      3213 9151 3214 9151 3216 9149 3220 9149
      3220 9154 3221 9155
TIME...MOT...LOC 0044Z 054DEG 4KT 3220 9132

BYB
Local storm report, May 23, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
753 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 ESE FLOWOOD           32.31N 90.08W
05/23/2018  E0.50 INCH       RANKIN             MS   NWS EMPLOYEE

            PEA TO DIME SIZE HAIL AT THE NATIONAL
            WEATHER SERVICE OFFICE.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementJANRankin44 min
May 23, 7:03 PM CDTSpecial Weather StatementJANSmith27 min
May 23, 7:07 PM CDTFlash Flood WarningJANAttala, Choctaw, Webster113 min
May 23, 7:23 PM CDTSevere Thunderstorm WarningJANHinds, Rankin52 min
May 23, 7:28 PM CDTSevere Thunderstorm WarningJANRankin, Scott47 min
May 23, 7:33 PM CDTSevere Thunderstorm WarningJANClaiborne42 min
May 23, 8:02 PM CDTSevere Thunderstorm WarningJANHinds43 min
May 23, 8:15 PM CDTSpecial Weather StatementJANRankin30 min
May 23, 8:27 PM CDTSpecial Weather StatementJANHinds33 min
May 23, 8:44 PM CDTSpecial Weather StatementJANWarren31 min
May 23, 9:19 PM CDTSpecial Weather StatementJANWarren41 min
May 24, 3:58 PM CDTSpecial Weather StatementJANLowndes32 min
May 24, 4:56 PM CDTSpecial Weather StatementJANLauderdale34 min
May 24, 4:58 PM CDTSpecial Weather StatementJANForrest32 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningJANLauderdale43 min
May 24, 6:05 PM CDTSpecial Weather StatementJANForrest40 min
May 24, 6:18 PM CDTSpecial Weather StatementJANCovington27 min
May 24, 6:22 PM CDTSpecial Weather StatementJANSimpson38 min
May 24, 6:49 PM CDTSpecial Weather StatementJANGrenada, Montgomery26 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.